Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 260, NWS Indianapolis, IN

July 11, 2011Carroll County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 11, 2011, 7:17 PM EDT for Carroll County, Tippecanoe County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2011, 7:17 PM EDT (23:17 UTC)
Expired
Jul 11, 2011, 7:45 PM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4025 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

006 
WUUS53 KIND 112317
SVRIND
INC015-157-112345-
/O.NEW.KIND.SV.W.0260.110711T2317Z-110711T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT MON JUL 11 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN NORTH CENTRAL INDIANA...
  NORTHEASTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 745 PM EDT

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DELPHI...OR 11 MILES SOUTHEAST OF MONTICELLO...AND MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORA AROUND 725 PM EDT...
  BURLINGTON AROUND 735 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4070 8652 4069 8636 4044 8638 4048 8681
      4057 8680 4057 8678 4066 8678 4067 8676
      4071 8676 4072 8675
TIME...MOT...LOC 2317Z 277DEG 35KT 4062 8660
WIND...HAIL 60MPH 1.00IN

$$

HOMANN/JK
1 follow-up statement
314 
WWUS53 KIND 112335
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EDT MON JUL 11 2011

INC157-112345-
/O.CAN.KIND.SV.W.0260.000000T0000Z-110711T2345Z/
TIPPECANOE-
735 PM EDT MON JUL 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPPECANOE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4069 8637 4064 8636 4044 8638 4047 8669
      4055 8669 4066 8666 4070 8652
TIME...MOT...LOC 2335Z 277DEG 35KT 4060 8637

$$

INC015-112345-
/O.CON.KIND.SV.W.0260.000000T0000Z-110711T2345Z/
CARROLL-
735 PM EDT MON JUL 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CARROLL COUNTY
UNTIL 745 PM EDT...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
SOUTHWEST OF WALTON...OR 11 MILES SOUTH OF LOGANSPORT...MOVING EAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CARROLL
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4069 8637 4064 8636 4044 8638 4047 8669
      4055 8669 4066 8666 4070 8652
TIME...MOT...LOC 2335Z 277DEG 35KT 4060 8637
WIND...HAIL 60MPH 1.00IN

$$

HOMANN/JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:59 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 11, 6:59 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
659 PM EDT MON JUL 11 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...
A DIFFUSE COLD FRONT IS EXPECTED TO SLOWLY SINK SOUTH ACROSS THE
AREA STARTING TONIGHT...WITH THE FRONT PASSING SOUTH OF THE OHIO
RIVER BY WEDNESDAY. IN THE WAKE OF THIS FRONT...HIGH PRESSURE IS
EXPECTED TO GRADUALLY MOVE SOUTHEAST ACROSS THE GREAT LAKES...AND
EVENTUALLY TO THE EAST COAST BY EARLY NEXT WEEK.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
STILL QUESTIONABLE WHETHER CONVECTIVE TEMPERATURES WILL BE REACHED
THIS AFTERNOON...SO DESPITE AN EXTREMELY UNSTABLE AIR MASS AND AN
OUTFLOW BOUNDARY IN THE AREA...CONVECTIVE DEVELOPMENT MAY BE HELD IN
CHECK. ELONGATED MCV EXTENDING FROM EASTERN IOWA THROUGH NORTHERN
ILLINOIS CLOSE TO SURFACE FRONT IS PROGGED BY THE SHORT TERM MODELS
TO DRIFT SOUTHEAST INTO INDIANA BY LATE AFTERNOON...SO THIS MAY HELP
TO GET CONVECTION GOING. NOT SURE EXACTLY WHERE THINGS MIGHT
INITIALLY DEVELOP...EITHER NEAR OUTFLOW BOUNDARY...OR FARTHER
NORTH NEAR THE MCV AND SURFACE FRONT. SHORT TERM MODELS ARE
TENDING TO FAVOR AREAS FARTHER NORTH. IN ANY EVENT...STEEP MID
LEVEL LAPSE RATES WERE OBSERVED IN THIS MORNING/S UPPER
AIR...WHILE DEEP LAYER SHEAR APPEARS ADEQUATE OVER THE NORTHERN
ZONES...BUT DROPS OFF QUITE A BIT FARTHER SOUTH. BASED ON
ABOVE...IF ANY ORGANIZED CONVECTION DOES DEVELOP...THE NORTHERN
ZONES STAND THE BEST CHANCE FOR SEVERE...WHILE THE SOUTHERN ZONES
MAY BE MORE OF A PULSE TYPE. PRECIPITABLE WATERS IN EXCESS OF 2
INCHES ALSO SUGGEST HEAVY RAIN IS A THREAT AS WELL.

WILL CONTINUE WITH CHANCE POPS TONIGHT...AND MENTION SEVERE THREAT IN
THE NORTHERN ZONES. SEVERE THREAT EXPECTED TO DIMINISH TOWARDS/AFTER
THE LATE EVENING HOURS WITH LOSS OF HEATING AND LITTLE IN THE WAY OF
AN UPPER LEVEL IMPULSE TO KEEP THINGS GOING THROUGH THE NIGHT.

ALTHOUGH HEAT INDICES ARE BELOW CRITERIA OVER THE NORTHERN ZONES DUE
TO CONVECTIVE OUTFLOW...SOME RECOVERY IN THOSE AREA IS POSSIBLE
LATER THIS AFTERNOON. WILL LET THE HEAT HEADLINES CONTINUE.

LOW LEVEL THICKNESSES GENERALLY SUPPORT THE GFS LOWS TONIGHT...BUT
WILL NUDGE DOWN THE GUIDANCE A CATEGORY DUE TO COOLING EFFECTS FROM
EXPECTED CONVECTION.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
MODEL DATA SUGGEST UPPER LEVEL SHORT WAVE TROUGH CURRENTLY PUSHING
ACROSS ONTARIO AND THE NORTHERN GREAT LAKES WILL EVENTUALLY MOVE
INTO THE CANADIAN MARITIMES AND NEW ENGLAND BY THURSDAY. THIS SHOULD
HELP TO PUSH THE UPPER RIDGE TEMPORARILY WEST INTO THE PLAINS. AN
ASSOCIATED DIFFUSE COLD FRONT WILL GRADUALLY PUSH SOUTH THROUGH THE
AREA STARTING TONIGHT...AND PASS SOUTH OF THE OHIO RIVER BY
WEDNESDAY. AIR MASS AHEAD OF THIS FRONT IS EXPECTED TO BECOME VERY
UNSTABLE AGAIN ON TUESDAY...BUT IF CONSIDERABLE ORGANIZED CONVECTION
DEVELOPS TONIGHT...THIS INSTABILITY MAY GET FORCED FARTHER SOUTH
THAN THE MODELS INDICATE. WILL KEEP CHANCE POPS GOING FOR TUESDAY
AND TUESDAY NIGHT. BY WEDNESDAY...MODELS START TO SLOWLY ADVECT A
MORE STABLE AIR MASS INTO THE AREA FROM THE NORTH IN THE WAKE OF THE
FRONT. SOME OF THE ENSEMBLE DATA STILL SUGGEST A PRECIPITATION
THREAT ON WEDNESDAY...BUT FEWER THAN YESTERDAY. WILL NOT TOTALLY
TAKE OUT POPS ON WEDNESDAY YET...BUT WILL START TO ELIMINATE THEM
FROM THE NORTHEAST.

PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR TUESDAY
MAY BE A LITTLE ON THE WARM SIDE. WILL NUDGE THE NUMBERS DOWN A BIT
IN THAT PERIOD. OTHERWISE...THE GUIDANCE NUMBERS LOOK REASONABLE.

&&

.LONG TERM /FRIDAY THROUGH NEXT MONDAY/...
ENSEMBLE DATA SUGGEST HEIGHTS WILL BUILD ACROSS THE AREA DURING THE
LONG TERM AS A LARGE STRONG UPPER RIDGE DEVELOPS OVER THE MIDWEST. A
FEW ENSEMBLES INDICATE A LOW POTENTIAL FOR CONVECTION AROUND FRIDAY
AND SATURDAY WITH POSSIBLE DISTURBANCES RIDING ALONG THE EAST SIDE
OF THE BUILDING RIDGE...BUT CONSIDERING THE STRENGTH AND PROXIMITY
OF THE RIDGE...THE PATTERN FAVORS CONVECTIVE POTENTIAL BEING CAPPED
OFF. WILL CONTINUE WITH A DRY EXTENDED FOR NOW.

&&

.AVIATION.../FOR 12000Z TAFS/...

VERY WEAK COLD FRONT CROSSING AREA OVERNIGHT. WEAK HIGH MOVING IN
FROM NORTH TUESDAY.

SCT THUNDERSTORMS NORTHERN AREAS THIS EVENING. BRIEF IFR
VISIBILITIES AND CEILINGS POSSIBLE IN HEAVY RAIN IN STORMS. SOME
STORMS MAY ALSO PRODUCE GUSTS TO 40 KNOTS.

WARM AIR ALOFT WILL KEEP THUNDERSTORMS FROM DEVELOPING VERY FAR
SOUTH...AND HELP STORMS IN NORTH TO DIE BY MIDNIGHT. OUTSIDE ANY
STORMS NO CEILINGS OR CEILINGS ABOVE 10 THOUSAND FEET THROUGH THE
PERIOD. VISIBILITIES OUTSIDE STORMS MAINLY VFR...BUT AREAS OF MVFR
AND LOCAL IFR IN FOG LATE NIGHT AND EARLY MORNING.

WINDS OUTSIDE STORMS 10 KNOTS OR LESS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ021-028>031-
035>049-054>057-065.

EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR
INZ051>053-060>064-067>072.

&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....JAS
AVIATION...JK
Hazardous weather outlook, Jul 11, 4:17 PM EDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EDT MON JUL 11 2011

INZ021-028>031-035>049-051>057-060>065-067>072-122030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
417 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

HEAT INDICES EARLY THIS EVENING WILL RANGE FROM 105 TO 110
DEGREES ACROSS CENTRAL INDIANA.

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS EVENING. THE
PRIMARY THREATS WILL BE DAMAGING WINDS AND VERY HEAVY RAINFALL.
DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDICES ON TUESDAY WILL RANGE FROM THE MID 90S TO NEAR 105
DEGREES ACROSS CENTRAL INDIANA.

THERE WILL BE SLIGHT RISK OF SEVERE STORMS ON TUESDAY AND TUESDAY
EVENING...MAINLY ALONG AND SOUTH OF THE INTERSTATE 74 CORRIDOR.
THE PRIMARY THREATS WILL REMAIN DAMAGING WINDS AND VERY HEAVY
RAINFALL. DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

THUNDERSTORMS WILL ALSO BE POSSIBLE ON WEDNESDAY. SEVERE STORMS
ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND PERHAPS ON TUESDAY
AS WELL.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SMF

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:39 PM EDTExcessive Heat WarningINDBartholomew, Brown, Clay, Daviess, Greene, Jackson and 8 more5 hr
Jul 11, 7:43 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tipton32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.